Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 1:16 AM CDT for Lyman County, South Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 1:16 AM CDT (06:16 UTC)
- Expired
- Jun 18, 2001, 2:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:00 AM CDT | Hail 1.25 | Kennebec, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 180617 SVRABR SDC085-180715- /NEW.KABR.SV.W.0102.180616-180715/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 116 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 215 AM CDT * AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF VIVIAN...OR ABOUT 15 MILES SOUTHWEST OF PRESHO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIVIAN AROUND 120 AM CDT PRESHO AROUND 130 AM CDT KENNEBEC AROUND 140 AM CDT LYMAN AROUND 150 AM CDT RELIANCE AROUND 155 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4399 10036 4373 10036 4372 9940 4401 9941 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 17, 9:50 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CST SUN JUN 17 2001 STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW. .ABR...NONE. TDK
In the hours before
Local storm report, Jun 17, 8:28 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
828 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM JAVA SD .88 INCH HAIL
06/17/01 WALWORTH
0220 PM BOWDLE SD .75 INCH HAIL
06/17/01 EDMUNDSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:35 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 55 min |
| Jun 18, 2:38 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 37 min |
| Jun 18, 4:59 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 46 min |
| Jun 18, 6:10 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 65 min |
| Jun 18, 4:20 PM CDT | Tornado Warning | ABR | Spink | 25 min |
| Jun 18, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.